South Carolina, 2015

Damaging Winds in South Carolina, June 19, 2015

June 19, 2015 · NWS CHS · 3 events in 1 county or zone

Isolated pulse thunderstorms developed in the afternoon hours along the sea breeze. These storms produced isolated reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated pulse thunderstorms developed in the afternoon hours along the sea breeze. These storms produced isolated reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 19, 2:50 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 19, 2:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT FRI JUN 19 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH NEXT WEEK WHILE A TROUGH
OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A STRONG UPPER RIDGE REMAINS IN PLACE...WITH A ROBUST MID-LEVEL
CAP THUS FAR INHIBITING STRONG CONVECTION. THE CUMULUS FIELD ON
VISIBLE SATELLITE IS PRETTY TAME WITH ONLY MODERATE TOWERING
CUMULUS ALONG THE SEA BREEZE IN THE SC TRI-COUNTY AND INLAND
SOUTHEAST GA. SLIGHTLY LOWER HEIGHTS ACROSS OUR INTERIOR GA ZONES
MAY ALLOW FOR SCATTERED CONVECTION TO FIRE UP THROUGH EARLY
EVENING. A POOL OF HIGHER DEWPOINTS ACROSS THE SC TRI-COUNTY AREA
ACCOMPANIED BY THE SEA BREEZE WILL PROVIDE A SECONDARY FOCUS OF
CONVECTION. ELSEWHERE THE CONVECTION WILL BE MORE ISOLATED THOUGH
OUTFLOW BOUNDARIES THROWN INTO COASTAL GA AND SOUTHERN SC MAY
TRIGGER ADDITIONAL ACTIVITY. CANNOT RULE OUT A HANDFUL OF SEVERE
STORMS...DAMAGING WINDS THE GREATEST THREAT GIVEN THE 1200 J/KG
DOWNDRAFT CAPES. THOUGH THE LACK OF APPRECIABLE SHEAR AND
PERSISTENT CAP SHOULD PRECLUDE A GREATER THREAT/COVERAGE FOR
SEVERE STORMS.

RESIDUAL CONVECTION SHOULD TAPER OFF EARLY TO MID EVENING AS THE
BOUNDARY LAYER VERY SLOWLY STABILIZES. THE HEAT ADVISORY DROPS OFF
AT 7 PM...BY WHICH TIME HEAT INDICES SHOULD HAVE DROPPED BELOW
105F. A WARM AND MUGGY NIGHT EXPECTED OTHERWISE...LOWS IN THE MID
TO UPPER 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ON SATURDAY...THE UPPER RIDGE OVER FLORIDA/SE GEORGIA AND SOUTHERN
SOUTH CAROLINA WILL CONTINUE TO STEER THE SHORTWAVE TROUGH AND IT/S
ASSOCIATED DEEP TROPICAL MOISTURE TO THE NW ACROSS THE TENNESSEE
VALLEY REACHING THE MID ATLC COAST BY MID MORNING SUNDAY. A SLIGHTLY
DRIER 1000-500 MB LAYER IS FORECAST TO MOVE INTO THE FORECAST AREA
DURING THE DAY SATURDAY AND WE THINK THE DAY WILL REMAIN MAINLY
CAPPED AND DRY. HOT TEMPS WILL PERSIST BUT IT LOOKS SURFACE DEW
POINTS HAVE A CHANCE TO MIX OUT SLIGHTLY BETTER...ESPECIALLY INLAND
AREAS. AFTERNOON HEAT INDICES WILL BE IN THE 102-105 DEGREE RANGE
WITH THE SEA BREEZE CORRIDOR EXPECTED TO SEE THE HIGHEST APPARENT
TEMPS BETWEEN 105 AND 108. WE THINK AFTERNOON CONVECTION WILL BE
VERY SPOTTY AND WE MAINTAINED POPS BELOW 20 PERCENT.

SATURDAY NIGHT...WE EXPANDED SOME LOW END CHANCES FOR SHOWERS AND
TSTMS IN N-NW TIER OF ZONES AS THE BASE OF THE MID ATLC SHORT WAVE
BRUSHES BY. LOWS WILL ONCE AGAIN BE IN THE MID 70S WITH UPPER 70S
ALONG THE COAST.

SUNDAY AND MONDAY...HOT AND MOSTLY DRY WEATHER WILL CONTINUE AS THE
OVERALL WEATHER PATTERN CHANGES VERY LITTLE THROUGH THE PERIOD.
SURFACE HIGH PRESSURE WILL PERSIST OVER THE ATLANTIC WHILE A TROUGH
OF LOW PRESSURE SITS INLAND. ALOFT...THE RIDGE WILL STRENGTHEN LATE
THIS WEEKEND INTO MONDAY ENSURING THE LONG DURATION SPELL OF HEAT
GOES ON. ADDITIONAL HEAT ADVISORIES LIKELY BOTH DAYS AS HIGH TEMPS
REACH THE MID/UPPER 90S. LARGE SCALE SUBSIDENCE WILL KEEP DIURNAL
SHOWER/THUNDERSTORM COVERAGE ISOLATED AND MAINLY AS A RESULT OF THE
SEA BREEZE AND/OR CONVERGENCE ALONG THE INLAND TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MID/UPPER LEVEL RIDGE WILL REMAIN ANCHORED OVER THE SOUTHEASTERN
UNITED STATES THROUGH THE PERIOD...MAINTAINING TEMPERATURES WELL
ABOVE NORMAL AND ONLY SLIGHT CHANCES POPS FOR AFTERNOON
CONVECTION. AT THE SURFACE...ATLANTIC HIGH PRESSURE WILL PREVAIL
WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. MAIN CONCERN WILL
BE THE CONTINUING HEAT. HIGH TEMPERATURES OF UPPER 90S TO NEAR 100
WILL COMBINE WITH MODERATE HUMIDITY TO PRODUCE HEAT INDICES
UPWARDS OF 105 DEGREES EACH AFTERNOON. HEAT ADVISORIES WILL LIKELY
BE NEEDED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION IS SLOW TO INITIATE THIS AFTERNOON DUE TO A FAIRLY
STRONG MID-LEVEL CAP...DESPITE VERY WARM AND MOIST AIR IN LOW
LEVELS. WE INCLUDED VICINITY THUNDERSTORMS AT BOTH SITES THROUGH
LATE AFTERNOON AS THE SEA BREEZE PUSHES INLAND AND COULD POP A FEW
STORMS. QUIET CONDITIONS EXPECTED TONIGHT THROUGH EARLY SATURDAY
AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE OVER THE
WATERS WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. A FAIRLY
ROBUST SSW SURGE IS EXPECTED TO DEVELOP OVER THE WATERS SATURDAY
EVENING AS LOW PRES WELL TO THE NORTH ENHANCES THE PRES GRADIENT A
BIT. WIND SPEEDS SHOULD INCREASE TO 15 TO 20 KT WITH SEAS BUILDING
TO 4 FT OUTSIDE THE PILOT BUOYS DOWN TO GRAYS REEF. ADDITIONAL
NOCTURNAL SURGES ARE LIKELY SUNDAY AND MONDAY EVENINGS WITH 15G20
KT AT TIMES. WINDS WILL BE LIGHTEST DURING THE POST-DAWN MORNING
HOURS AS IS TYPICAL WITH THIS SYNOPTIC PATTERN. SMALL CRAFT
ADVISORY CONDITIONS ARE NOT EXPECTED THROUGH THE PERIOD.

&&

.CLIMATE...
RECORD HIGH MINIMUMS FOR JUNE 19TH...
KCHS...76 SET IN 2004.
KCXM...79 SET IN 1991.
KSAV...79 SET IN 1881.

RECORD HIGHS FOR JUNE 19TH...
KCHS...100 SET IN 2011.
KCXM...100 SET IN 1940.
KSAV...100 SET IN 1887.

RECORD HIGH MINIMUMS FOR JUNE 20TH...
KCHS...80 SET IN 2011.
KCXM...81 SET IN 2011.
KSAV...79 SET IN 1882.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...JRL
CLIMATE...
Hazardous weather outlook, Jun 19, 2:29 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI JUN 19 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
329 PM EDT FRI JUN 19 2015

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT...THE COMBINATION OF WELL ABOVE NORMAL TEMPERATURES
AND MODERATE LEVELS OF HUMIDITY WILL PRODUCE HEAT INDICES ABOVE
105 DEGREES EACH AFTERNOON INTO THE MIDDLE OF NEXT WEEK. HEAT
ADVISORIES ARE LIKELY EACH DAY. THIS IS A LONG AND POTENTIALLY
DANGEROUS HEAT WAVE AND PRECAUTIONS SHOULD BE TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-201930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
329 PM EDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT FRI JUN 19 2015

SCZ047-192015-
INLAND JASPER SC-INLAND JASPER SC-
345 PM EDT FRI JUN 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY UNTIL
415 PM EDT...

AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GILLISONVILLE...OR 9 MILES NORTHWEST OF RIDGELAND. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIDGELAND...COOSAWHATCHIE...GRAHAMVILLE...GRAYS...PINELAND...
GILLISONVILLE AND SWITZERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3269 8095 3266 8095 3265 8096 3264 8096
      3262 8090 3266 8087 3265 8086 3261 8085
      3261 8083 3257 8083 3241 8102 3261 8121
      3275 8102
TIME...MOT...LOC 1945Z 301DEG 3KT 3260 8107

The radar

The Charleston,SC radar (KCLX), 20 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 19, 3:15 PM EST to 3:16 PM EST
Where
Jasper County, 3.22 mi ESE of Tulifiny
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.580, -80.850

The Jasper County 911 Call Center reported multiple trees down in several locations across the eastern portion of the county.

Thunderstorm Wind, Jasper

When
June 19, 6:45 PM EST to 6:46 PM EST
Where
Jasper County, 0.69 mi S of Tarboro
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.520, -81.150

The South Carolina Highway Patrol reported two trees down on U.S. Route 321 between Bettersen Road and Tarboro Road.

Thunderstorm Wind, Jasper

When
June 19, 7:36 PM EST to 7:37 PM EST
Where
Jasper County, 2.71 mi NW of Gillisonville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.630, -81.030

The South Carolina Highway Patrol reported a tree down at the intersection of Langfordville Road and Firetower Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 586616, 586617, 586618.